Utah, 2022

Drought in Utah, July 1 to 31, 2022

July 1 to 31, 2022 · NWS GJT · 5 events in 5 counties and zones

Even with persistent monsoon moisture across the region during July, which resulted in above normal precipitation for many areas, the state of the drought remained unchanged through the end of the month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Even with persistent monsoon moisture across the region during July, which resulted in above normal precipitation for many areas, the state of the drought remained unchanged through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 10:32 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 30, 10:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 PM MDT Thu Jun 30 2022

.UPDATE...
Issued at 653 PM MDT Thu Jun 30 2022

Decided to cancel the Flash Flood Watches for the Grizzly Creek
Burn Area as well as east-central and southeast Utah. Showers and
storms are beginning to weaken and showing disorganization as they
are moving into a more stable environment. Not anticipating any
further development this evening that would result in a flash
flooding threat. Hi res models also show the line across northwest
Colorado becoming disorganized as it is doing and falling apart
with convective activity diminishing after sunset.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 248 PM MDT Thu Jun 30 2022

We are currently under a substantial Southwest Monsoon fetch of
moisture, with precipitable water values 0.80 to 1.00 inch, or
around 200 percent of normal, and lower elevation surface
dewpoints in the mid 40s to mid 50s. The clouds and showers that
moved across the I-70 corridor through early afternoon have
stabilized that region, but to the north, south and west, MUCAPES
of 500-1000 J/kg and ample deep layer shear have resulted in
conditions favorable for deep and organized convection. We've
already had a strong to potentially severe thunderstorm near
Flaming Gorge in northeast UT. Weak shortwaves in the
southwesterly flow aloft and effects of being under the right
entrance of a strong jet aloft over northern high plains will help
to sustain afternoon convection well into the overnight hours.
However, as these features loose their influence on the region
overnight, shower activity is expected to diminish quite a bit.

The upper level pattern changes little Friday with a flat
Southern Plains ridge and an upper level trough off the West Coast
continuing to feed subtropical moisture over our region.
Precipitable water values do decrease a notch, but fairly good
coverage of showers and thunderstorms is expected again,
especially over the mountains. Steering flow is high enough to
decrease the likelihood of flash flooding, but we will still
remain vigilant for training storms or any direct impact on burn
scars from high rainfall rates. The usual decrease in coverage is
expected Friday night. Temperatures Friday will be near to
slightly below normal.

.LONG TERM...(Saturday through Thursday)
Issued at 248 PM MDT Thu Jun 30 2022

A strong upper level trough will move over the West Coast this
weekend and temporarily shift the southern U.S. upper level ridge
eastward. Long range ensemble models agree on that trough
weakening early next week and retrograding as heights rise across
the the Four Corners. There is also agreement in the precipitable
water remaining well above normal over the entire region through
the weekend, then drying out to near normal across northeast UT
and northwest CO from early to the middle of next week. Southern
areas look to remain under above normal moisture through the
coming week. The result is a continuation of daily shower and
thunderstorm activity, favoring the higher terrain and especially
the central and southern mountains. Daily details will have to be
resolved closer in time as we decipher the mesoscale features
embedded in the synoptic flow. Temperatures near normal this
weekend will slowly climb above normal next week.

Ensemble model agreement of a large 597 to 600 DAM upper level
ridge building directly over CO next weekend increases confidence
in a period of a drier regime and well-above normal temperatures
(triple digits for lower elevations).

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM MDT Thu Jun 30 2022

Conditions will improve overnight with storms ending in the early
morning hours. Another round of isolated to scattered storms are
expected to redevelop after 18Z/Friday mainly over higher terrain
before drifing into lower valleys by late Friday afternoon into
the evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

UPDATE...MDA
SHORT TERM...BM
LONG TERM...BM
AVIATION...TGJT
Hazardous weather outlook, Jun 30, 3:09 AM MST, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
409 AM MDT Thu Jun 30 2022

COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
409 AM MDT Thu Jun 30 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon with the mountains and northern tier counties favored.
Gusty outflow winds and brief heavy rainfall are possible.
Localized flash flooding is a heightened concern for burn scars
and the narrow, slot canyons of southeast Utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Monsoon moisture will continue to fuel daily showers and
thunderstorms during the remainder of the week. Thunderstorm
chances remain high through Saturday. Consequently, the threat of
heavy rain will also continue through the end of the week. That
potential decreases from Sunday through Wednesday as moisture
slowly decreases across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jun 30, 6:11 PM MST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
711 PM MDT Thu Jun 30 2022

COZ001>003-013-010145-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
711 PM MDT Thu Jun 30 2022

...Strong thunderstorms will impact portions of southeastern Moffat
and central Rio Blanco Counties through 745 PM MDT...

At 710 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles southwest of Craig to near Meeker to
33 miles north of Rifle to 24 miles southeast of Rangely. Movement
was east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Meeker, Axial and Loyd.

This includes the following highways...
 Colorado 13 between mile markers 25 and 72.
 Colorado 64 between mile markers 64 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 10757 4003 10757 3992 10771 3965 10840
      3978 10874 4002 10813 4011 10796 4033 10795
TIME...MOT...LOC 0110Z 284DEG 12KT 4026 10788 4010 10788 3999 10801
3978 10854

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MDA
Special weather statement, Jun 30, 8:47 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
947 PM MDT Thu Jun 30 2022

COZ009-010-012-010415-
Grand and Battlement Mesas CO-West Elk and Sawatch Mountains CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
947 PM MDT Thu Jun 30 2022

...A strong thunderstorm will impact portions of northeastern Mesa
County through 1015 PM MDT...

At 947 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Collbran, or 30 miles southwest of Glenwood Springs,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Mesa
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3910 10781 3928 10789 3940 10752 3918 10739
TIME...MOT...LOC 0347Z 251DEG 23KT 3923 10774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MDA
Local storm report, Jun 30, 10:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1126 PM MDT THU JUN 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     NON-TSTM WND GST 3 NW FRUITVALE          39.12N 108.52W
06/30/2022  M50 MPH          MESA               CO   ASOS

            ASOS STATION KGJT GRAND JUNCTION RGNL AP.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Southeast Utah

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of July as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, La Sal & Abajo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of July. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.

Drought, Canyonlands / Natural Bridges

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of July as extreme (D3) drought conditions persisted across the entirety of the zone.

Drought, Tavaputs Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of July. The extreme (D3) drought persisted across the western half of the zone while severe (D2) conditions continued elsewhere through the end of the month.

Drought, Eastern Uinta Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the area through the month of July. Extreme (D3) drought persisted over the far western corner of the zone with severe (D2) conditions elsewhere through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035775, 1035776, 1035777, 1035778, 1035779.